Article citationsMore >>

Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). InSeminars in cutaneous medicine and surgery 1996 Dec 31 (Vol. 15, No. 4, pp. 250-257). WB Saunders.

has been cited by the following article:

Article

Vancomycin Induced DRESS Syndrome Leads to Diffuse Maculopapular Rash and Acute Kidney Injury Requiring Hemodialysis, a Rare Life-threatening Condition

1Temple University/Conemaugh Memorial Medical Center, Johnstown, PA, USA

2Fatima Jinnah Medical University, Lahore, Pakistan

3Pakistan Institute of Medical Sciences, Islamabad, Pakistan

4NYU Langone Medical Center, New York City, NY, USA


American Journal of Medical Case Reports. 2017, Vol. 5 No. 11, 276-278
DOI: 10.12691/ajmcr-5-11-3
Copyright © 2017 Science and Education Publishing

Cite this paper:
Hassan Mehmood, Khushbakht Ramsha Kamal, Umer Farooq, Muhammad Israr Ul Haq, Asghar Marwat, Muzammil Khan. Vancomycin Induced DRESS Syndrome Leads to Diffuse Maculopapular Rash and Acute Kidney Injury Requiring Hemodialysis, a Rare Life-threatening Condition. American Journal of Medical Case Reports. 2017; 5(11):276-278. doi: 10.12691/ajmcr-5-11-3.

Correspondence to: Hassan  Mehmood, Temple University/Conemaugh Memorial Medical Center, Johnstown, PA, USA. Email: hmehmood@conemaugh.org

Abstract

Drug hypersensitivity syndrome or drug reaction eosinophilia and systemic symptoms are a rare but potentially life-threatening condition. The incidence ranges from 1/1,000 to 1/10,000 drug exposures with 10 % overall mortality. Allopurinol, sulfonamides and antiepileptics are notorious for causing the DRESS syndrome; vancomycin is less common. Symptoms are mostly rash, atypical lymphocytosis, eosinophilia, and often lymphadenopathy. There may be hepatic, renal, and/or pulmonary involvement. In this article, we present a rare case of 66 years old male who recently had MRSA bacteremia four weeks ago, was on Intravenous vancomycin presented to us secondary to disseminated rash involving more than 70 percent of his body surface area along with high-grade fever, lymphadenopathy and hypotension. Blood work showed eosinophilia, elevated lactic acid and high creatinine. The patient was started on intravenous linezolid and piperacillin/tazobactam but his rash and kidney function were getting worse to an extent of hemodialysis. Suspicion was raised drug induced rash along with systemic involvement due to recent use of vancomycin. All antibiotics were stopped and the patient was started on intravenous fluid and intravenous steroid with significant improvement in two weeks. The main treatment of the DRESS syndrome is supportive therapy along with intravenous steroids.

Keywords